Vol 5 No 6
  • João Afonso Rodrigues, Pedro Brogueira, Sara Rodrigues; Margarida Cardoso; Tiago Pack

    Introduction: Haemoptysis is a common symptom which can sometimes mimic gastrointestinal bleeding.

    Case description: We describe the case of a 31-year-old man who presented to the emergency department after an episode of sudden nausea and presumed massive haematemesis. The situation was interpreted as gastrointestinal bleeding but clinical evolution and greater attention to the anamnesis resulted in a diagnosis of pulmonary tuberculosis and the provision of appropriate care.

    Discussion: This report emphasizes the difficulty of differentiating between haemoptysis and haematemesis and the importance of a careful anamnesis and attention to all clinical circumstances for an accurate diagnosis.

  • Sapir Anani, Gal Goldhaber, Yishay Wasserstrum, Amir Dagan, Gad Segal

    Introduction: The combination of acute/sub-acute neurological and metabolic derangements should always raise the suspicion of toxicity, either endogenous or exogenous. The adverse effects of psychiatric medications are especially difficult to determine since the psychiatric background of patients is often inaccessible.

    Clinical Presentation: A 66-year-old man presented to the emergency department with dysarthria and uncontrolled tremor, rapidly deteriorating into a complex of severe neurological and metabolic derangements. Only after repeated attempts to take a thorough history was lithium toxicity identified.

    Conclusion: Thorough, comprehensive history taking, including chronic medications and their substitutes, is essential and lifesaving when potentially lethal medications are involved.

  • Izzat Khanjar, Ibrahim Abdulmomen, Yousef Yahia, Abdul-Wahab Al-Allaf

    Posterior reversible encephalopathy syndrome (PRES) is a clinical-radiological entity with many causes. The primary abnormality is cerebral vasogenic oedema. Here we describe the management of five patients with PRES syndrome who presented to our hospital.

  • Steeve Neves Rosado, Vera Silveira, Ana Isabel Reis, André Gordinho, Carla Noronha

    Primary Sjögren’s syndrome (SS) is a chronic, systemic autoimmune disease, most commonly presenting with sicca symptoms—xerostomia and xerophthalmia. Up to one-half of affected individuals also develop extra-glandular involvement. Early diagnosis is important to prevent further complications. This paper describes an atypical case of SS in a 21-year-old woman who presented first with neuropsychiatric symptoms and fever. She was diagnosed and treated for a presumed psychotic episode. However, because she remained febrile, a thorough investigation resulted in the challenging diagnosis of SS.

  • Ricardo Jorge Gonçalves Fernandes, Márcia Leite, Joana Cochicho, Rafaela Veríssimo, Agripino Oliveira

    Chylous ascites is rare and results in accumulation of lymph in the abdominal cavity, due to several mechanisms. The ascitic liquid is milky because of the high concentration of triglycerides (>200 mg/dl). The higher incidence compared to the past is explained by increased survival of patients with cancer and more aggressive surgery. We describe the case of an 87-year-old man admitted to the geriatric ward due to general oedema, chylous ascites and loss of weight, explained by mantle cell lymphoma.

  • Matteo Traversa, Andrea Collini, Paola Villois, Fabrizio Elia, Andrea Verhovez, Franco Aprà

    Background: Hydrochlorothiazide (HCTZ) is one of the most popular drugs for the treatment of hypertension and heart failure. Most of its side effects are harmless and predictable, but some studies report a few life-threatening reactions to this drug, one of the most dangerous being acute pulmonary oedema.
    Case Report: A 73-year-old woman was admitted to the Emergency Department with acute respiratory failure due to pulmonary oedema. Her past medical history included long-lasting hypertension with permanent atrial fibrillation and mitral stenosis. Her blood pressure control had been suboptimal, so her cardiologist had changed amlodipine to combination therapy with ramipril and HCTZ. However, 20 min after taking the new drug, the patient experienced fever, vomiting and diarrhoea immediately followed by acute onset of dyspnoea.
    Conclusion: Since HCTZ is one of the most popular drugs for hypertension treatment and millions of patients take it every day, it is important to keep in mind both the common adverse reactions as well as the dangerous, although rare, ones.

  • Imen Gargouri, Benzarti Wafa Hergli, Sana Aissa, Samia Kanoun-Belajouza, Abdelaziz Hayouni, Abdelhamid Garrouche, Ahmed Abdelghani, Mohamed Benzarti

    Gingival metastasis of lung cancer is uncommon. We report the case of an 82-year-old male smoker admitted to the pulmonology department with right pleural effusion. A chest computed tomography (CT) scan showed an invasive right hilar tumour, adherent to the superior vena cava, pulmonary artery, main right bronchus, mediastinal pleura and pericardium with lymphangitic carcinomatosis of the right lung. Pleural biopsy revealed pleural metastasis of pulmonary adenocarcinoma, its primary lung origin being confirmed by immunohistochemistry. One month later, the patient developed an ulcerated polypoid gingival mass. Biopsy of this lesion showed a poorly differentiated carcinoma compatible with metastasis from the lung adenocarcinoma. The patient underwent irradiation of the gingival mass at a dose of 30 Gray, but his condition worsened rapidly and he was not fit for chemotherapy. He received palliative treatment and died 2 months after diagnosis of his metastatic lung cancer.

  • Maria Margherita Rando, Giuseppe De Matteis, Marco Gessi, Matteo Bartoli, Marco Galli, Giovanni Gambassi

    Tuberculosis (TB) is an infectious disease caused by the Mycobacterium tuberculosis complex (MTBC). Pulmonary TB is the most common form of presentation, but extrapulmonary tuberculosis (EPTB) contributes significantly to morbidity and mortality. Rarely, patients with EPTB develop a form of ankle or foot arthritis. The diagnosis of TB arthritis is often overlooked because of the insidious onset and the non-specific clinical symptoms. Prognosis is generally poor; early diagnosis and delivery of the most appropriate treatment is critical to avoid functional disability.

  • Diego Martínez, Maria Teresa Belmonte, Piotr Kosny, Maria Rosario Gómez, Diego Hellín

    We describe the incidental finding of an aneurysm of the left branch of the portal vein in a patient without liver pathology. The diagnosis was confirmed by Doppler ultrasound.

     

  • Toni El Murr, Ricardo El Nouwar

    Primary hepatic lymphoma (PHL) is a rare variant of non-Hodgkin's lymphoma. Diffuse hepatic involvement is uncommon and therefore presentation as progressive hepatitis or acute fulminant hepatic failure is rare. Acute onset of signs and symptoms can mimic a variety of infectious and inflammatory disorders, thus delaying the diagnosis. A high index of suspicion and liver biopsy early in the course of liver dysfunction may establish the diagnosis and allow rapid initiation of chemotherapy to prevent a fatal outcome. In this report, we describe a rare case of fulminant primary hepatic diffuse large B-cell lymphoma in a 55-year-old woman who died 2 weeks after admission, before the initiation of chemotherapy.